For Legal Help Call: 1-855-MED-ASKS

Anesthesia Overdoses

Since anesthesia is toxic to the body, patients who are put under the drug are at risk for anesthesia overdose, which can lead to serious complications.  The type of anesthetic, the correct dosage, and the rate of injection are crucial factors to avoid anesthetic toxicity and severe medical problems.

Last year, the worldwide death rate during full anesthesia increased after decades of decline.  One in 20 patients die from general anesthesia within a year, and that number increases to one in 10 in patients who are 65 years and older.

Types of Anesthesia & Anesthetic Malpractice

Most Common Causes of Anesthesia Overdose

Patients who are small, elderly, or already ill are more likely to be adversely affected by errors in the ED. Factors that can lead to anesthesia overdose include the following:

  • Injecting too much anesthetic
  • Injecting the anesthetic at an improper rate
  • Choosing the wrong anesthetic
  • Monitoring or equipment failure
  • Contradictory instrument values between anesthetic vaporizers/respirators and the anesthetic gas monitor.
  • Gas flow setting error
  • Inappropriate ventilation
  • Combining incompatible drugs
  • Injecting the anesthetic too quickly, which can lead to increased plasma levels of local anesthetic

 

Anesthetics dramatically lower patients’ blood pressure, and everyone reacts differently.  Determining how much anesthetic should be given to overweight patients can be especially difficult.  In any patient, though, an anesthesia overdose can lead to a dangerous decline in blood pressure, and if doctors do not take action to raise the blood pressure, the patient is at risk for serious injury or even death.

It is crucial for medical staff to consider the patient’s age, weight, state of health, and other medications as there’s a potential for increased free local anesthetic blood levels due to a lack of plasma proteins available for binding.

Anesthesia Toxicity Symptoms

Patients who are suffering from local anesthetic systemic toxicity (LAST) can experience mild to moderate symptoms, depending on the level of toxicity and which organ system is affected.  Any patient that exhibits an altered mental state, neurological symptoms, or cardiovascular instability may be suffering from anesthetic toxicity.  Doctors should continue to monitor patients after completing the injection, as toxicity can be delayed up to 30 minutes.

Signs of Toxicity in the Central Nervous System

These are often subtle or may even be absent, despite anesthetic toxicity:

  • Drowsiness
  • Dizziness
  • Disorientation
  • Lightheadedness
  • Visual and auditory disturbances such as tinnitus (ringing in the ears)

 

More serious symptoms may also be present if there is a great level of toxicity:

 

  • Central nervous system excitation, which include confusion, muscle twitches, seizures, agitation)
  • A CNS depression typically follows (coma, unconsciousness, drowsiness)
  • Metallic taste
  • Numbness

Signs of Toxicity in the Cardiovascular System

These are often present in severe cases of toxicity:

  • A hyperdynamic state that’s characterized by hypertension and ventricular arrhythmias
  • Progressive hypotension generally follows
  • Heart palpitations
  • Chest pain
  • Diaphoresis (profuse perspiration)

Toxicity Treatment

Treatment depends on the severity of the toxicity.  If the patient is suffering from a seizure, hypotension, or cannot breathe due to an impending airway, doctors should take immediate action as these conditions are potentially life threatening.  No single remedy exists for anesthetic toxicity, and its treatment continues to be debated.  Doctors tend to agree more on what drugs and treatments to avoid.

If the patient is showing signs of cardiovascular instability, Propofol should not be used, as it is a cardiovascular depressant and can lead to cardiovascular collapse.  Class IB antidysrhythmic agents should also be avoided as they can worsen toxicity.

The American Society of Regional Anesthesia recommends a plan of action for doctors to take if a patient is showing signs of LAST:

  • Airway management
  • Seizure suppression
  • Cardiopulmonary resuscitation (if necessary)
  • Alert the nearest facility having cardiopulmonary bypass capability
  • Administer 20 percent lipid emulsion

Patients who have suffered from LAST should be closely monitored even after signs have subsided, as cardiovascular depression can continue or return after treatment.

 

Sources:

“ASRA Recommendations on Systemic Toxicity of Local Anesthetics.” American Academy of Orthopaedic Surgeons. N.p., Aug. 2008. Web. 06 Dec. 2012.
Cooper, Jeffrey B., Ronald S. Newbower, Charlene D. Long, and Bucknam McPeek. “Preventable Anesthesia Mishaps: A Study of Human Factors.” BMJ Quality & Safety 11.3 (2002):  Web. 6 Dec. 2012.
“Under the Knife: Study Shows Rising Death Rates from General Anesthesia.” Time. N.p., 4 Aug. 2011. Web. 06 Dec. 2012.